Alert archive / Michigan / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 5, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Mar 31, 2006, 5:01 PM EST for Calhoun County, Michigan. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 31, 2006, 5:01 PM EST (22:01 UTC)
- Expired
- Mar 31, 2006, 5:44 PM EST
- In force
- 43 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Counties, with a storm outline in the text
County Calhoun County, MI
The radar
The Grand Rapids radar (KGRR), 84 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 31, 2:32 PM EST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 10.0 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1600 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 227 m²/s²
- 0-3 km storm-relative helicity
- 232 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 3:50 PM EST, 1 hour 11 minutes earlier.
Area forecast discussion, Mar 31, 3:50 PM EST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 350 PM EST FRI MAR 31 2006 THE ATMOSPHERE HAS BECOME UNSTABLE ACROSS PARTS OF SOUTHWEST LOWER MICHIGAN WHERE SURFACE BASED CAPE VALUES ARE NOW AROUND 500 J/KG. WIND FIELDS ARE STRONG WITH 0 TO 6 KM SHEAR VECTORS AROUND 50 KNOTS. ALSO STEEPER MID LEVEL LAPSE RATES OF 7.5 DEG C/KM HAVE MOVED IN FROM CENTRAL IL AND EASTERN WI. HELICITY IN THE SFC TO 1 KM LAYER ARE GENERALLY NEAR 200 M2/S2 ACROSS SOUTH CENTRAL LOWER MI. SO INGREDIENTS ARE THERE FOR SEVERE WEATHER THIS EVENING. SOME THUNDERSTORMS HAVE DEVELOPED FROM GRAND RAPIDS TO KALAMAZOO AS OF 330 PM. THESE STORMS WILL MOVE EAST NORTHEAST. THE BEST INSTABILITY IS EXPECTED TO SHIFT INTO THE JACKSON TO LANSING AREA BY 600 PM. THUS THE BEST OPPORTUNITY FOR SEVERE WEATHER IS PREDICTED OVER SOUTH CENTRAL LOWER MI. NOTICED SOME WIND GUSTS NEAR 60 MPH ACROSS NRN IL AND NW INDIANA. THIS COUPLED WITH THE EASTWARD MOVEMENT OF THE SYSTEM SUPPORTS AT LEAST ADVISORY CONDITIONS. WENT WITH GALES IN THE NEARSHORE. I DID NOTICE A 40KT WIND REPORT OVER THE OPEN LAKE EARLY DESPITE THE STABLE CONDITIONS. OTHERWISE NOT MUCH CHANGE TO THE REST OF THE FORECAST. HIGH PRESSURE BUILDS IN FOR SATURDAY. THE NEXT STORM ARRIVES FOR LATER SUNDAY INTO SUNDAY NIGHT...WARRANTING THE HIGH POPS THAT WE HAVE FORECASTED. BASED ON THE TRACK OF THE STORM....HEAVY RAIN AND SEVERE WEATHER ARE POSSIBLE. && .GRR WATCHES/WARNINGS/ADVISORIES...GALE WARNING THIS EVENING FROM ST JOSEPH TO MANISTEE. WIND ADVISORY FOR PARTS OF SOUTHWEST LOWER MI THIS EVENING. TORNADO WATCH IN EFFECT FOR PARTS OF SOUTH CENTRAL LOWER MICHIGAN THIS EVENING. && MJS
Hazardous weather outlook, Mar 31, 3:30 PM EST, 1 hour 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 330 PM EST FRI MAR 31 2006 MIZ037>040-043>046-050>052-056>059-064>067-071>074-011115- MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 330 PM EST FRI MAR 31 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS ALONG AND SOUTHEAST OF A LINE FROM SOUTH HAVEN TO MUSKEGON TO MOUNT PLEASANT. THE MAIN SEVERE WEATHER THREATS ARE HAIL TO 1 INCH IN DIAMETER AND WIND GUSTS TO 65 MPH. A FEW SUPERCELLS ARE POSSIBLE AND THAT COULD LEAD TO AN ISOLATED TORNADO. BRIEFLY HEAVY RAINFALL AND SOME CLOUD TO GROUND LIGHTNING STRIKES WILL ACCOMPANY ANY THUNDERSTORMS THAT DO DEVELOP. THE MAIN STORM MOTION WILL BE EAST NORTHEAST AT 50 MPH. INCREASING SUNSHINE HAS LEAD TO AN UNSTABLE AIRMASS THIS AFTERNOON ACROSS THE REGION. THE ATMOSPHERE WILL BE MOST UNSTABLE FROM BATTLE CREEK OVER TO JACKSON AND LANSING. AN UPPER LEVEL DISTURBANCE AND AN ASSOCIATED COLD FRONT WILL PUSH IN FROM THE WEST THIS EVENING. THIS WILL TRIGGER SOME THUNDERSTORMS. AROUND SUNSET THE THREAT FOR SEVERE WEATHER WILL DIMINISH STEADILY. WIND GUSTS MAY APPROACH 50 MPH LATE THIS AFTERNOON INTO EARLY TONIGHT AS THE COLD AIR BEGINS TO POUR IN FROM ILLINOIS AND WISCONSIN AFTER THE PASSAGE OF THE COLD FRONT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A SECOND STORM SYSTEM WILL BRING THE THREAT OF HEAVY RAIN AND STRONG TO SEVERE THUNDERSTORM SUNDAY NIGHT INTO MONDAY. THEN FOR MONDAY NIGHT...THE RAIN COULD CHANGE TO SNOW BEFORE ENDING AFTER MIDNIGHT. AT THIS POINT ANY ACCUMULATIONS WOULD BE ON THE LIGHT SIDE. YET A THIRD STORM WILL MOVE ACROSS SOUTHWEST MICHIGAN THURSDAY THROUGH FRIDAY. ANOTHER ROUND OF THUNDERSTORMS WITH HEAVY RAINFALL COULD OCCUR. SEVERE THUNDERSTORMS WILL ALSO BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON...AND THEN AGAIN ON MONDAY AND THURSDAY. LMZ844>849-011115- ST JOSEPH TO SOUTH HAVEN-SOUTH HAVEN TO HOLLAND- HOLLAND TO GRAND HAVEN-GRAND HAVEN TO WHITEHALL- WHITEHALL TO PENTWATER-PENTWATER TO MANISTEE- 330 PM EST FRI MAR 31 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT SOUTHWEST GALES TO 35 KNOTS THIS AFTERNOON INTO EARLY TONIGHT WILL BUILD WAVES TO 3 TO 6 FEET RESULTING IN HAZARDOUS CONDITIONS FOR SMALL CRAFT. SCATTERED THUNDERSTORMS ARE POSSIBLE UNTIL MID EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ANOTHER MAJOR STORM IS EXPECTED TO MOVE THROUGH THE GREAT LAKES REGION LATE SUNDAY INTO MONDAY. THIS STORM AND YET ANOTHER ON THURSDAY WILL ALSO BRING THE THREAT OF HIGH WINDS AND WAVES. WDM MJS
In the hours before
Local storm report, Mar 31, 4:08 PM EST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
408 PM EST FRI MAR 31 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0401 PM HAIL BATTLE CREEK 42.30N 85.23W
03/31/2006 E0.50 INCH CALHOUN MI TRAINED SPOTTER
&&
MKALEMBKThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 31, 3:03 PM EST | Wind Advisory | GRR | Allegan, Barry, Calhoun, Clinton, Eaton, Gratiot and 8 more | 4 hr |
Nearby
Severe Thunderstorm Warnings in Michigan, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.